Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 258, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 7, 2003, 9:42 PM CDT for Chambers County, Lee County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 9:42 PM CDT (02:42 UTC)
- Expired
- May 7, 2003, 10:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Chambers County, AL, Lee County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 7:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2242 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
472 WUUS54 KBMX 080242 SVRBHM ALC017-081-080330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 941 PM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA LEE COUNTY IN EAST CENTRAL ALABAMA * UNTIL 1030 PM CDT * AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM VALLEY TO 5 MILES NORTHWEST OF OPELIKA...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CUSSETA... SALEM AND WAVERLY. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3288 8513 3272 8562 3250 8520 3266 8470 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:55 PM CDT, 47 minutes earlier.
Area forecast discussion, May 7, 8:55 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 855 PM CDT WED MAY 07 2003 UPDATED ZONES BASED ON THE CURRENT RADAR. LOWERED POPS IN SOME LOCATIONS AND CLEARED SOME COUNTIES FROM TORNADO WATCH 291. .BHM...TORNADO WATCH FOR COUNTIES 38...45...47...48 UNTIL 06Z.
Hazardous weather outlook, May 7, 1:51 PM CDT, 7 hours 51 minutes before
ALZ011>015-017>050-072045- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 151 PM CDT WED MAY 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA. DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE FLASH FLOODING. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE REST OF THE WEEK. THIS WILL MOVE THE AREA OF POTENTIAL SEVERE THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK. ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS AREA EXPECTED ON THOSE DAYS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN ACTIVATED.
In the hours before
Local storm report, May 7, 6:19 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0609 PM 3 S WEDOWEE AL FUNNEL CLOUD
05/07/03 RANDOLPH REPORTED BY RANDOLPH
COUNTY EMA.Local storm report, May 7, 6:21 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0609 PM 3 S WEDOWEE AL FUNNEL CLOUD
05/07/03 RANDOLPH REPORTED BY RANDOLPH
COUNTY EMA.Local storm report, May 7, 6:48 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM MYRTLEWOOD AL TORNADO
05/07/03 MARENGO POSSIBLE TORNADO.
REPORTED BY MARENGO
COUNTY EMA.
0642 PM WADLEY AL TORNADO
05/07/03 RANDOLPH TORNADO ON THE GROUND
EAST OF WADLEY. REPORTED
BY RANDOLPH COUNTY EMA.Special weather statement, May 7, 6:49 PM CDT, 2 hours 53 minutes before
ALZ012>013-015-017>050-080200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 649 PM CDT WED MAY 07 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 288... BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...ETOWAH... FAYETTE...JEFFERSON...LAMAR...PICKENS...ST CLAIR... TUSCALOOSA...WALKER... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 288 WHICH IS IN EFFECT UNTIL 900 PM... AUTAUGA...BARBOUR...BIBB...BULLOCK...CHAMBERS... CHILTON...CLAY...COOSA...DALLAS...ELMORE... GREENE...HALE...LEE...LOWNDES...MACON... MARENGO...MONTGOMERY...PERRY...PIKE...RANDOLPH... RUSSELL...SHELBY...SUMTER...TALLADEGA...TALLAPOOSA...
Special weather statement, May 7, 8:30 PM CDT, 1 hour 12 minutes before
ALZ038-045>050-080600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 830 PM CDT WED MAY 07 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 291... BARBOUR...BULLOCK...PIKE... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 291 WHICH IS IN EFFECT UNTIL 100 AM... CHAMBERS...LEE...MACON...RUSSELL...
Local storm report, May 7, 8:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
845 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM GOODWATER AL FUNNEL CLOUD
05/07/03 COOSA REPORTED BY COOSA COUNTY
EMA.
0655 PM HACKNEYVILLE AL FUNNEL CLOUD
05/07/03 TALLAPOOSA REPORTED BY TALLAPOOSA
COUNTY EMA.
0659 PM NEW SITE AL FUNNEL CLOUD
05/07/03 TALLAPOOSA REPORTED BY HAM RADIO
OPERATOR.
0705 PM ROANOKE AL WIND DAMAGE
05/07/03 RANDOLPH TREES AND POWERLINES
DOWN. REPORTED BY
RANDOLPH COUNTY EMA.
0729 PM MARCOOT AL FUNNEL CLOUD
05/07/03 CHAMBERS COUNTY ROAD 62. REPORTED
BY CHAMBERS COUNTY 911.
0742 PM RIVER VIEW AL 0.75 IN HAIL
05/07/03 CHAMBERS PENNY SIZE HAIL.
REPORTED BY CHAMBERS
COUNTY EMA.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:02 PM CDT | Tornado Warning | BMX | Tallapoosa | 18 min |
| May 7, 7:04 PM CDT | Flash Flood Warning | BMX | Talladega | 4 hr |
| May 7, 7:11 PM CDT | Flash Flood Warning | BMX | Calhoun | 4 hr |
| May 7, 7:12 PM CDT | Tornado Warning | BMX | Chambers | 48 min |
| May 7, 7:22 PM CDT | Flash Flood Warning | BMX | Clay, Randolph | 4 hr |
| May 7, 8:37 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 7, 8:44 PM CDT | Flash Flood Warning | BMX | St. Clair | 3 hr |
| May 7, 10:35 PM CDT | Flash Flood Warning | BMX | Calhoun | 5 hr |
| May 7, 10:42 PM CDT | Flash Flood Warning | BMX | Talladega | 5 hr |
| May 7, 10:56 PM CDT | Flash Flood Warning | BMX | Jefferson | 5 hr |
| May 7, 11:06 PM CDT | Flash Flood Warning | BMX | Clay, Randolph | 4 hr |
| May 7, 11:25 PM CDT | Flash Flood Warning | BMX | St. Clair | 3 hr |
| May 8, 1:46 AM CDT | Flash Flood Warning | BMX | St. Clair | 2 hr |
| May 8, 2:48 AM CDT | Flash Flood Warning | BMX | Clay, Randolph | 4 hr |
| May 8, 3:51 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| May 8, 4:00 AM CDT | Flash Flood Warning | BMX | Calhoun, St. Clair, Talladega | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.